Alert archive / Ohio / Flash Flood Warnings in 2003
Flash Flood Warning 149, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 27, 2003, 5:37 PM EDT for Columbiana County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2003, 5:37 PM EDT (21:37 UTC)
- Expired
- Jul 27, 2003, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 272140 FFWPBZ OHC029-280030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 537 PM EDT SUN JUL 27 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... COLUMBIANA COUNTY IN OHIO * UNTIL 830 PM EDT * AT 537 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL OVER WESTERN COLUMBIANA COUNTY WITH ESTIMATES OF ONE INCH OF RAIN FALLING IN THE LAST 35 MINUTES. BEAVER RUN NEAR THE TOWN OF READING ALONG KNOX SCHOOL ROAD HAS RECEIVED THE HIGHEST RAINFALL TOTALS SO FAR. * OTHER LOCATIONS IN THE WARNING INCLUDE...HOMEWORTH...GUILFORD AND LISBON... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. $$ TYBURSKI
2 follow-up statements
000 WGUS71 KPBZ 272305 FFSPBZ OHC029-280000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 657 PM EDT SUN JUL 27 2003 THE FLASH FLOOD WARNING CONTINUES FOR...COLUMBIANA COUNTY UNTIL 830 PM. OVER TWO INCHES OF RAIN HAS FALLEN IN WESTERN COLUMBIANA COUNTY NEAR HOMEWORTH AND ADDITIONAL HEAVY RAINFALL IS MOVING OVER THE SAME AREA. RESIDENTS ALONG THE MIDDLE BRANCH OF SANDY FORK NEAR THE TOWN OF HOMEWORTH SHOULD REMAIN ALERT FOR RISING STREAM LEVELS. THE AREA OF HEAVY RAINFALL WILL MOVE EAST THROUGH 8 PM...PROVIDING ADDITIONAL RAINFALL TO MUCH OF COLUMBIANA COUNTY. $$
000 WGUS71 KPBZ 272340 FFSPBZ OHC029-280030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 736 PM EDT SUN JUL 27 2003 ...FLASH FLOOD WARNING CONTINUES... THE FLASH FLOOD WARNING FOR COLUMBIANA COUNTY CONTINUES UNTIL 8:30 PM. PARTS OF COLUMBIANA COUNTY ARE FLOODED. IN KNOX TOWNSHIP NEAR HOMEWORTH, MAJOR FLOODING HAS BEEN REPORTED BY THE HOMEWORTH FIRE DEPARTMENT. ALL ROADS ARE FLOODED AND IMPASSABLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:52 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 27, 2:52 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 252 PM EDT SUN JUL 27 2003 CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON. WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE. FCSTID = 14 PIT 64 77 59 79 / 60 30 10 10 HLG 65 78 60 80 / 60 30 10 10 MGW 66 78 60 80 / 60 40 30 20 ZZV 66 78 60 80 / 60 40 20 10 PHD 65 77 59 79 / 60 30 10 10 FKL 63 75 56 78 / 60 20 10 10 DUJ 63 75 56 78 / 60 20 10 10 LBE 64 77 59 79 / 60 30 10 10 BTP 63 76 57 79 / 60 20 10 10 IDI 64 76 58 79 / 60 30 10 10 ODM 64 77 55 78 / 60 50 30 20 .PBZ... MD...NONE. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041. SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016. WV...NONE.
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 12 hours 37 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE. A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN LESS THAN THREE HOURS CAN GET FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 27, 3:07 PM EDT, 2 hours 30 minutes before
PAZ007>009-272000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 307 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS MOVING THROUGH THE REGION... AT 3:05 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING INTO THE NORTHERN SECTIONS OF MERCER...VENANGO...AND FOREST COUNTIES. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS THE AREA BETWEEN 3:10 PM AND 4:00 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE GREENVILLE...BRADLEYTOWN...AND TIONESTA. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 27, 3:30 PM EDT, 2 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-280000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 330 PM EDT SUN JUL 27 2003 ...SEVERE THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THROUGH EARLY TONIGHT... THE NATIONAL WEATHER SERVICE SAYS SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY TONIGHT ACROSS THE UPPER OHIO VALLEY. THE MAIN THREATS WILL BE DAMAGING WIND AND HEAVY RAIN. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS NORTHWESTERN PENNSYLVANIA. THE STORMS WILL CONTINUE TO SPREAD SOUTHWARD INTO EAST CENTRAL OHIO, SOUTHWESTERN PENNSYLVANIA, NORTHERN WEST VIRGINIA, AND WESTERN MARYLAND THROUGH EARLY TONIGHT. SEVERE THUNDERSTORMS CAN HAVE WIND GUSTS OVER 60 MPH. HAIL CAN BE BIGGER THAN THREE QUARTERS INCHES IN SIZE. NATIONAL WEATHER SERVICE PITTSBURGH SAYS SOME STORMS CAN HAVE REPEATED HEAVY DOWNPOURS. RAIN AMOUNTS THAT ARE MORE THAN TWO INCHES IN A COUPLE HOURS CAN CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. SO KEEP AN EYE ON THE SKY FOR DEVELOPING THUNDERSTORMS. WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. WHEN FLOODING THREATENS, GO TO HIGHER GROUND. THE SKYWARN NETWORK HAS BEEN ACTIVATED. STAY TUNED FOR UPDATES.
Special weather statement, Jul 27, 3:49 PM EDT, 1 hour 48 minutes before
PAZ015-272045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 349 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS MOVING THROUGH THE AREA... AT 3:50 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THUNDERSTORMS POISED TO MOVE INTO WESTERN CLARION COUNTY. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS THE COUNTY BETWEEN 4:00 PM AND 5:00 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE TURKEY CITY...TURNIP HOLE...AND CLARION. THE STORMS WILL ALSO MOVE ALONG INTERSTATE 80. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 27, 4:33 PM EDT, 1 hour 4 minutes before
OHZ041-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 433 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS MOVING THROUGH THE AREA... AT 4:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS POISED TO MOVE INTO COLUMBIANA COUNTY IN OHIO. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE INTO NORTHWEST COLUMBIANA COUNTY AROUND 4:50 PM. THESE STORMS HAVE A HISTORY OF PRODUCING HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING AS THEY MOVED THROUGH THE CITY OF CANTON. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SALEM...HOMEWORTH...AND NORTH GEORGETOWN. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 27, 5:18 PM EDT, 19 minutes before
PAZ020-272230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 518 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS MOVING INTO THE AREA... AT 5:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING INTO THE NORTHERN SECTION OF BEAVER COUNTY IN PENNSYLVANIA. THESE STORMS HAVE A HISTORY OF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING IN COLUMBIANA COUNTY OHIO. MOVEMENT OF THE STORMS IS SOUTHEAST AT 30 MPH. THE FOLLOWING LOCATIONS WILL BE AFFECTED BY THE STORMS BETWEEN 5:30 PM AND 6:30 PM...DARLINGTON...BEAVER FALLS...AND NEW BRIGHTON. ADDITIONAL STORMS ARE LIKELY THIS EVENING. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 27, 5:32 PM EDT, 5 minutes before
OHZ041-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 532 PM EDT SUN JUL 27 2003 ...HEAVY RAINFALL MOVING THROUGH THE AREA... AT 5:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL MOVING OVER WESTERN COLUMBIANA COUNTY. ADDITIONAL RAINFALL WILL MOVE INTO THE AREA THIS EVENING. BE ALERT FOR PONDING ON ROADWAYS AND POSSIBLE POOR DRAINAGE FLOODING. LOCATIONS AFFECTED INCLUDE HOMEWORTH...NEW ALEXANDER AND HANOVERTON. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL-FREE 1-877-633-6772. TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:06 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 54 min |
| Jul 27, 7:15 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 60 min |
| Jul 27, 7:28 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 62 min |
| Jul 27, 7:36 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Harrison, Muskingum | 54 min |
| Jul 27, 7:54 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Jefferson | 66 min |
Nearby
Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.